Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2002, 8:53 PM EDT for Fairfax County, Loudoun County, Prince William County, Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 8:53 PM EDT (00:53 UTC)
- Expired
- May 26, 2002, 9:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Fairfax County, VA, Loudoun County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 7 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:09 PM EDT | Hail 1 | Dulles Intl Arpt, VA | Quarter sized hail fell in South Riding. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 270053 SVRLWX VAC059-107-153-270145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 853 PM EDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA EASTERN LOUDOUN COUNTY IN NORTHERN VIRGINIA NORTHERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA * UNTIL 945 PM EDT * AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF CENTREVILLE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHWEST OF CENTREVILLE AT 902 PM OVER HERNDON AT 928 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3892 7769 3879 7752 3892 7734 3905 7739 WALSTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:30 PM EDT, 23 minutes earlier.
Area forecast discussion, May 26, 8:30 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 830 PM EDT SUN MAY 26 2002 UPDATED ZONES TO REMOVE SVR TSTM WATCH WHICH EXPIRED AT 8 PM. STORMS ARE WEAKENING AS DAYTIME HEATING IS LOST. HVY RAIN AND SMALL HAIL WILL BE POSSIBLE NEXT FEW HRS UNTIL CAPE COMPLETELY FIZZLES. OVERNIGHT...CANNOT RULE OUT SCT SHRA/ISOLATED TSRA DUE TO WEAK BDRY AND WEAK VORT OVHD BUT EXPECT ARIAL COVERAGE TO BE MUCH LESS AFTER MIDNIGHT. WILL KEEP CHANCE POPS CWA WIDE AND REMOVE SVR WORDING THIS UPDATE. HAVE ALSO RAISED LOW TEMPS TO CURRENT DEW PTS CWA WIDE BECAUSE EXPECTING LLRH TO LINGER AND FOG TO FORM...ESPECIALLY IN AREAS WHERE HVY RAIN FELL TODAY NW OF A LINE FROM CHO TO DCA TO BWI. REST OF FCST UNCHANGED. MMARGRAF .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, May 26, 2:58 PM EDT, 5 hours 55 minutes before
VAZ028-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 258 PM EDT SUN MAY 26 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY FOR THE ENTIRE SHENANDOAH VALLEY... ...STRONG THUNDERSTORM OVER CENTRAL FREDERICK COUNTY VIRGINIA... AT 255 PM EDT DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING FROM STRASBURG VIRGINIA NORTHWEST INTO CENTRAL FREDERICK COUNTY VIRGINIA ABOUT 5 MILES WEST OF THE CITY OF WINCHESTER. THESE STORMS ARE MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCT HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR ALONG WITH DANGEROUS LIGHTNING AND SMALL HAIL. BRIEF BUT VERY LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE. THESE STORMS WILL MOVE INTO THE WINCHESTER AREA BETWEEN 3:00 AND 3:15 PM. SMZ
Local storm report, May 26, 5:24 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
524 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM SPERRYVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK SPOTTER REPORT
0220 PM LURAY VA .25 INCH HAIL
05/26/02 PAGE
0315 PM WINCHESTER VA 1.00 INCH HAIL
05/26/02 FREDERICK
0324 PM 3 W RELIANCE VA .75 INCH HAIL
05/26/02 WARREN SPOTTER REPORT AT 2 MILE
MARKER ON I-66 E OF I-81
0335 PM CASTLETON VA .88 INCH HAIL
05/26/02 RAPPAHANNOCK
0350 PM 3 E MARTINSBURG WV 1.75 INCH HAIL
05/26/02 BERKELEY ON RT 9 E OF TOWN
0355 PM BUNKER HILL WV .88 INCH HAIL
05/26/02 BERKLELY
0410 PM SHEPARDSTOWN WV 1.75 INCH HAIL
05/26/02 JEFFERSON BY LAW ENFORCEMENT
0425 PM WARRENTON VA .75 INCH HAIL
05/26/02 FAUQUIER
0425 PM 1 E WARRENTON VA 1.75 INCH HAIL
05/26/02 FAUQUIER AT US 29 AND RT 643
0353 PM AMISSVILLE VA 1.00 INCH HAIL
05/26/02 FAUQUIER
0507 PM LEESBURG VA .75 INCH HAIL
05/26/02 LOUDOUN BY LAW ENFORCEMENT
0515 PM SPERRYVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK FROM A CO-OP OBSERVER
SMZ/HTS/JD/ND/CM/MMLocal storm report, May 26, 6:20 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
620 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM KEARNEYSVILLE WV 2.75 INCH HAIL
05/26/02 JEFFERSON TREES DOWNS AND BASEMENT
FLOODING
0440 PM ROUND HILL VA 1.75 INCH HAIL
05/26/02 LOUDOUN REPORT BY SKYWARN
0507 PM LEESBURG VA 1.00 INCH HAIL
05/26/02 LOUDOUN REPORTED BY EOC
0529 PM POOLESVILLE MD 1.75 INCH HAIL
05/26/02 MONTGOMERY BY LAW ENFORCEMENT
0551 PM 5 W GAITHERSBURG MD .75 INCH HAIL
05/26/02 MONTGOMERY SPOTTER REPORT
0550 PM CAPON BRIDGE WV 1.00 INCH HAIL
05/26/02 HAMPSHIRE
SMZ/CM/HTS/MM/JDLocal storm report, May 26, 7:43 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
743 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM WARRENTON VA 1.00 INCH HAIL
05/26/02 FAUQUIER
0740 PM 1 N CASTLETON VA 1.00 INCH HAIL REPORT
05/26/02 RAPPAHANNOCK FROM CO-OP OBSERVER
SMZ/HTS/DMWLocal storm report, May 26, 8:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
832 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM LEESBURG AIRPORT VA 52 MPH TSTM WIND GUST
05/26/02 LOUDOUN
0621 PM 7 S BERKELEY SPRINGS WV 1.75 INCH HAIL
05/26/02 MORGAN REPORTED BY LAW
ENFORCEMENT
0644 PM 2 W CAPON BRIDGE WV 1.00 INCH HAIL
05/26/02 HAMPSHIRE REPORTED BY EOC
SMZ/MM/HTS/DMWSpecial weather statement, May 26, 8:45 PM EDT, 8 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-270130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 845 PM EDT SUN MAY 26 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE AT 8 PM... SCATTERED SHOWERS AND THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAINFALL...LARGE HAIL AND GUSTY WINDS NORTH AND WEST OF A LINE FROM CHARLOTTESVILLE TO WASHINGTON D.C. TO BALTIMORE HAVE WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AT 8 PM. SCATTERED SHOWERS AND ISOLATED THUNDERSHOWERS ARE POSSIBLE OVERNIGHT AS A WEAK BOUNDARY MOVES THROUGH THE AREA. THROUGH MIDNIGHT...HEAVY DOWNPOURS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. AFTER MIDNIGHT...ANY PRECIPITATION THAT REMAINS WILL BE WIDELY SCATTERED. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:48 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 42 min |
| May 26, 9:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, City of Fairfax, City of Manassas, City of Manassas Park | 42 min |
| May 26, 9:58 PM EDT | Flash Flood Warning | LWX | Shenandoah | 62 min |
| May 26, 10:19 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 86 min |
| May 27, 4:50 AM EDT | Flash Flood Warning | LWX | Loudoun | 115 min |
| May 27, 3:23 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 37 min |
| May 27, 3:26 PM EDT | Flash Flood Warning | LWX | Nelson | 2 hr |
| May 27, 3:42 PM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 2 hr |
| May 27, 4:13 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 32 min |
| May 27, 4:23 PM EDT | Flash Flood Warning | LWX | Albemarle | 67 min |
| May 27, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 36 min |
| May 27, 5:32 PM EDT | Flash Flood Warning | LWX | Shenandoah | 118 min |
| May 27, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 31 min |
| May 27, 6:58 PM EDT | Flash Flood Warning | LWX | Stafford | 2 hr |
| May 27, 7:14 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.